Posted By Posting
Jun 04, 2004
Beth Anderson
PAGER Director and original GERD Nerd
Mother of Chris (1988) and Katie (1990)
Author of The Reflux Book
Member of PAGER since 1992
Donor since 1992
PAGER Staff have article on Reglan published in medical journal
PAGER Director, Beth Anderson is a co-author of a journal article that appeared in the May issue of Practial Gastroenterology. This is a peer reviewed journal so the article contents have been verified by experts. The article contains a long list of movement disorders that can be caused by reglan and several other drugs used for digestive diseases. A link to the article is on the main page under NEWS and on the page with treatments for pediatic GERD. The PDR lists these side effects as occuring in about 1 of 500 patients. Our article cites several studies where side effects occured in about 30% of patients. Movement disorders, tardive dyskinesia and extrapyramidal side effects are a much bigger problem than many doctors realize. DO NOT STOP REGLAN ON YOUR OWN. STOPPING THESE MEDICATIONS CAN CAUSE ADDITIONAL PROBLEMS. DISCONTINUING THESE MEDICATIONS NEEDS TO BE DONE WITH MEDICAL SUPERVISION. Our goal is not to scare parents. Our goal is to inform you. These side effects are very scary, but you have the right to know about them so you and your doctor can make an INFORMED decision whether to use them. You may want to share this article with your doctor. In the future, legal experts believe that doctors will be required to get informed consent before putting patients on reglan and that special testing will be required periodically. The testing is described in the article. Until this time, you need to inform yourself and discuss this with your doctor. Together, you can decide what is right for your child. Please report any side effects to the FDA. Instructions are in the article. PAGER would also like to hear from all of you who have seen adverse reactions in your children. Please send an e-mail to GERGROUP@aol.com. We expect to get a few reporters interested in talking to parents who have seen problems with reglan. We will not share your name without your permission. Remember, postings to this board are viewable by the public and reporters.
Jun 07, 2004
Anonymous
Question for Beth Anderson - movement disorders
I read the article and am concerned because my dd is on Prilosec, which was one of the medications listed as potentially causing movement disorders. I didn't see Prevacid or Nexium listed -- does that mean they were also tested and determined to be safe or were they not tested? Thank you for any additional information you can provide
Jun 07, 2004
Anonymous
Complex answer re drug safety testing
A very good question! Drugs are tested for safety and effectiveness before reaching the market. However, the tests may only include a hundred patients. So rare side effects are discovered through "post marketing" complaints. This is why it is VITAL to report all drug problems to the Food and Drug Administration. If more than one or two people complain about a side effect, it should find it's way onto the warning label. I'm told the only way to find out how many complaints have been received by the FDA is to file a "freedom of Information" request. I know somebody who did this for cisapride and received boxes and boxes of info. I listed Prilosec in my article because there is a mention of "tremors" as a side effect at the end of the 5 page package label. I have no way of knowing if it was 1 patient or 100. Tardive Dyskinesia and EPS are not listed for Prilosec. You may find that tremors are a tolerable risk for the level of GERD your child has. But the situation is more complicated. If you are not looking for movement side effects SPECIFICALLY, you will probably miss them. So if there is a report of one patient having a movement disorder with a give medication, do we assume that others had the same reaction and it went unrecognized? Maybe, maybe not. Neither assumption is fair. My best advice is to talk to your doctor and pharmacist about your concerns. You can ask the doctor to do a quick test for movement disorders periodically - especially when you are trying to lower the dose as the problems often crop up as a medicine is being stopped. The article we wrote leads you to web sites that have testing instructions. I hope this helps. Beth
Jun 07, 2004
Anonymous
one more question Beth
Yes, that does help. I just want to confirm that the only conclusion you could reach about Prevacid was that there have been no post marketing complaints concerning movement disorders, correct? Thus, it wouldn't necessarily be safer to switch from Prilosec to Prevacid. Thank you so much, Beth.
Check with your
doctor first!